Format

Send to

Choose Destination
World J Gastroenterol. 2013 Jan 14;19(2):299-303. doi: 10.3748/wjg.v19.i2.299.

Lubiprostone induced ischemic colitis.

Author information

1
Department of Internal Medicine, Division of Gastroenterology, Saint Francis Hospital, Evanston, IL 60202, United States.

Abstract

Ischemic colitis accounts for 6%-18% of the causes of acute lower gastrointestinal bleeding. It is often multifactorial and more commonly encountered in the elderly. Several medications have been implicated in the development of colonic ischemia. We report a case of a 54-year old woman who presented with a two-hour history of nausea, vomiting, abdominal pain, and bloody stool. The patient had recently used lubiprostone with close temporal relationship between the increase in the dose and her symptoms of rectal bleeding. The radiologic, colonoscopic and histopathologic findings were all consistent with ischemic colitis. Her condition improved without any serious complications after the cessation of lubiprostone. This is the first reported case of ischemic colitis with a clear relationship with lubiprostone (Naranjo score of 10). Clinical vigilance for ischemic colitis is recommended for patients receiving lubiprostone who are presenting with abdominal pain and rectal bleeding.

KEYWORDS:

Colonoscopy; Gastrointestinal bleeding; Ischemic colitis; Lubiprostone; Rectal bleeding

PMID:
23345954
PMCID:
PMC3547564
DOI:
10.3748/wjg.v19.i2.299
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Baishideng Publishing Group Inc. Icon for PubMed Central
Loading ...
Support Center